Font Size
A
A
A
...
5
...

Eye Floaters (cont.)

When to Seek Medical Care

It is impossible to determine whether or not a new onset floater is benign or pathologic based solely upon the symptoms. Thus patients with new onset floaters should seek the care of their eye-care professional, their ophthalmologist, or optometrist. A visit to an internist, pediatrician, primary-care doctor, urgent-care doctor, emergency-room doctor or other non-eye-care professional is simply inadequate to ascertain a proper diagnosis. Only eye-care professionals have the expensive and complex complement of diagnostic equipment and the expertise to provide a diagnosis. In some instances, health-care plans create barriers to specialists and a referral must be obtained prior to visiting the appropriate eye-care professional. These hurdles must be engaged and overcome.

Patients with a longstanding history of floaters that are familiar in character to the patient need not suddenly panic and seek care unless there is an obvious change in the size, shape, intensity, or density of the floaters. Other alarming symptoms include blurred vision, a red eye, pain in the eye, tenderness, a severe discharge from the eye, photophobia or aversion to bright lights, new onset of flashes, and of course loss of vision.

Some patients have a higher risk for pathologic causation of their floaters and should seek professional care immediately. These at risk patients include those with known retinal diseases, diabetes, previous eye surgery, previous eye trauma, recent eye trauma, previous eye inflammation or uveitis, bleeding disorders, chemotherapy, and anticoagulation therapy. Anticoagulants are commonly used for a wide variety of conditions such as deep vein thrombosis, pulmonary embolism, stroke, heart attack, or coronary stents. Anticoagulant therapy includes warfarin (Coumadin), clopidogrel (Plavix), and aspirin (Bayer).

Patients with arthritis or joint pain from athletic injury very frequently take oral NSAIDs or nonsteroidal anti-inflammatory drugs. These medications thin the blood and may also increase the risk of a vitreous hemorrhage. Many over-the-counter (OTC) cold and sinus medications also include low doses of a NSAID. Just as these medications can cause an increased risk of bruising under the skin, there may be an associated increased risk of vitreous hemorrhage from otherwise benign events. NSAIDs include naproxen (Naprosyn, Aleve), ibuprofen (Motrin), and aspirin.

Medically Reviewed by a Doctor on 7/23/2014
Medical Author:
Coauthor:
Medical Editor:

Must Read Articles Related to Eye Floaters

Diabetic Eye Disease
Diabetic Eye Disease Diabetic eye disease is a complication from diabetes. Types of diabetic eye disease include background diabetic retinopathy, nonproliferative diabetic retinopat...learn more >>
Glaucoma
Glaucoma Overview Glaucoma refers to certain eye diseases that affect the optic nerve and cause vision loss. Most, but not all, of these diseases typically produce elevated press...learn more >>
Macular Degeneration
Macular Degeneration Macular degeneration is a disorder that includes a variety of eye diseases that affect your central vision. Central vision is what you see directly in front of ...learn more >>




Medical Dictionary